Infinite motion and 2-distinguishability of graphs and groups

Imrich, Wilfried, Smith, Simon M., Tucker, Thomas W. and Watkins, Mark E. (2015) Infinite motion and 2-distinguishability of graphs and groups. Journal of Algebraic Combinatorics, 41 (1). pp. 109-122. ISSN 0925-9899

__Client_C$_Users_Simon_Desktop_For UoL Repository_2014 Imrich Smith Tucker Watkins - UoL Repository Version.pdf
__Client_C$_Users_Simon_Desktop_For UoL Repository_2014 Imrich Smith Tucker Watkins - UoL Repository Version.pdf - Whole Document

Item Type:Article
Item Status:Live Archive


A group A acting faithfully on a set X is 2-distinguishable if there is a 2-coloring of X that is not preserved by any nonidentity element of A, equivalently, if there is a proper subset of X with trivial setwise stabilizer. The motion of an element a in A is the number of points of X that are moved by a, and the motion of the group A is the minimal motion of its nonidentity elements. When A is finite, the Motion Lemma says that if the motion of A is large enough (specifically at least 2 log_2 |A|), then the action is 2-distinguishable. For many situations where X has a combinatorial or algebraic structure, the Motion Lemma implies that the action of Aut(X) on X is 2-distinguishable in all but finitely many instances.
We prove an infinitary version of the Motion Lemma for countably infinite permutation groups, which states that infinite motion is large enough to guarantee 2-distinguishability. From this we deduce a number of results, including the fact that every locally finite, connected graph whose automorphism group is countably infinite is 2-distinguishable. One cannot extend the Motion Lemma to uncountable permutation groups, but nonetheless we prove that (under the permutation topology) every closed permutation group with infinite motion has a dense subgroup which is 2-distinguishable. We conjecture an extension of the Motion Lemma which we expect holds for a restricted class of uncountable permutation groups, and we conclude with a list of open questions. The consequences of our results are drawn for orbit equivalence of infinite permutation groups.

Keywords:Distinguishing number, Distinguishability, Infinite graph, Motion, Orbit-equivalence, JCNotOpen
Subjects:G Mathematical and Computer Sciences > G110 Pure Mathematics
Divisions:College of Science > School of Mathematics and Physics
Related URLs:
ID Code:24960
Deposited On:16 Nov 2016 14:33

Repository Staff Only: item control page